Prozac Withdrawal Stories

Updated April 17, 2017

Prozac is one brand name for the drug Fluoxetine, a medication that is prescribed to treat mental conditions such as depression, bulimia, and panic and obsessive-compulsive disorders. As with any medication, discontinuing its use may cause withdrawal symptoms and side effects that can vary widely depending on the individual, the dosage, the duration of use and other factors.

Antidepressant Discontinuation Syndrome

Discontinuing the use of medication can result in antidepressant withdrawal, also known as antidepressant discontinuation syndrome, which can range in severity and duration. Contributors to websites such as ProzacWithdrawal.Net and report a range of symptoms, including increased irritability, appetite, fatigue and nausea, dry mouth, "brain zaps" or electrical shock sensations, and the return of depression or other symptoms. One poster noted the mild increase of obsessive-compulsive disorder symptoms. In a 2005 Newsweek article, one subject reported of her withdrawal symptoms, "You're full of rage, you're delirious, you're dizzy."


Although there are, as of the time of publication, no predictors as to who may experience withdrawal symptoms, this syndrome is more commonly seen in people who abruptly stop using the medication than in patients who taper off use. One contributor to said, "I've been on Prozac for 8 years. I quit cold turkey a month ago and still have brain zaps and fatigue." Another poster commented, "Side effects vary from one individual to another. It is not possible to tell what side effects one gets from taking a particular medicine, but they're generally common."

Sharing Stories

Medical, wellness and social networking forums often offer a haven where patients can report symptoms as well as other health-related issues. This sort of "grassroots" wellness movement can be extremely beneficial for patients, according to a 2008 report from the California HealthCare Foundation, which added "the collective wisdom harnessed by social media can yield insights well beyond the knowledge of any single patient or physician." Knowing that certain symptoms might be common among fellow patients may encourage a patient to be more forthcoming with her doctor in reporting symptoms, helping both the patient and physician find a solution.


Although antidepressants are not considered addictive, abrupt discontinuation can alter the brain's chemistry, much as the brain chemistry was altered with its use. Medications should never be stopped cold turkey, but always under a physician's supervision. The physician should also be informed of any withdrawal symptoms, as well as any unusual or uncharacteristic behaviours or traits that may arise while transitioning off Prozac and/or onto a new medication.

bibliography-icon icon for annotation tool Cite this Article

About the Author

Kristan Nolan has been a freelance writer and editor since 2003. She has written for various media outlets such as "Solano Magazine," "Celebrates," "Our Wedding" and chamber of commerce guidebooks. Her writing interests primarily include lifestyle, health and medicine, pets and personalities. Nolan holds a Bachelor of Arts in English literature from the University of California at Davis.